Turner White CommunicationsAbout TWCSubscribeContact TWCHomeSearch
Hospital PhysicianJCOMSMPBRMsCart
Current Contents
Past Issue Archives
Interactive:
Self-Assessment Questions
Review of
Clinical Signs
Clinical Review
Quiz
Pediatric Rounds
Resident Grand Rounds
Article Archives
Case Reports
Clinical Practice
Exams
Pediatric Rounds
Resident Grand Rounds
Review of
Clinical Signs

Guide to Reading
Hospital Physician
Editorial Board
Information for Authors

Reprints, Permissions, & Copyright
Site Map
Self-Assessment Questions

Gastroenterology


Answer 6
  1. TMP-SMX. TMP-SMX is frequently associated with cholestatic liver injury, which can be severe.2-4 This drug can interfere with normal hepatocyte secretion of bile constituents and typically produces jaundice without significant hepatitis, as seen in this patient. Acetaminophen, which can be highly toxic to the liver if taken in high doses, usually produces a severe drug-induced hepatitis, which this patient does not have. Sumatriptan is not strongly associated with liver disease. A HIDA scan would likely identify cholecystitis or obstructive jaundice from choledocholithiasis but was normal in this patient.

    REFERENCES
    2. 
    Kowdley KV, Keeffe EB, Fawaz KA. Prolonged cholestasis due to trimethoprim sulfamethoxazole. Gastroenterology 1992;102:2148-50.

    3. Horák J, Mertl L, Hrabal P. Severe liver injuries due to sulfamethoxazole- trimethoprim and sulfamethoxydiazine. Hepatogastroenterology 1984;31:199-200.

    4. Abi-Mansur P, Ardiaca MC, Allam C, Shamma'a M. Trimethoprim- sulfamethoxazole-induced cholestasis. Am J Gastroenterol 1981;76:356-9.

Click here to return to the questions

 

Hospital Physician     JCOM     Seminars in Medical Practice
Hospital Physician Board Review Manuals
About TWC    Subscribe    Contact TWC    Home    Search   Site Map

Copyright © 2009, Turner White Communications
Updated 1/31/08 • kkj